Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


failing regimen and poor quality of life
Dec 29, 2002

I tested positive for hiv in august 1995. Baseline t-cells 210, vl 1100. Started azt monotherapy. After three months t-cells dropped to less than 100. Switched to d4t monotherapy. T-cells increased to 350, vl undetectable. Five months later, 3tc added. One month later, norvir added. Unable to tolerate the norvir,and was switched to crixivan. VL remained undetectable for only six months fluctuating between 1500 and 3000. Went as high as 44000 on this combo. T-cells fluctuated 400-650. Stayed on this regimen for five years. Hospitalized six times for severe pancreatitis, once for pneumonia. April 2002, norvir booster added. VL went to undetectable, t-cells to 850. Three months later vl up to 2000, t-cells 650. Phenosense test showed resistance to 3tc and all the protease inhibitors available. Developed severe lipodystrophy and lipoatrophy with huge dorsocervical fatpad, diabetes, triglyceridemia, central trunk obesity, unsightly protruding,large veins in arms and legs, temporal stranding. Switched to viread, sustiva and retrovir again. Vl went to undetectable, t-cells to 670. Three months later, vl 6000, t-cells 720. Experiencing terrible side effects: severe nausea, diarrhea, stomach gas, bloat, peripheral neuropathy, headaches, severe fatigue, muscle weakness, insomnia(chronic), recurrent depression, anxiety, weird dreams. Switching azt to abacavir. In addition, I suffer from chronic hypertension, arthritis, recurrent gout and pancreatitis. Recently diagnosed with cervical spondylosis, nerve compression(episodic), cervical disc degeneration and peripheral nec. Get 7-8 severe colds each... school year from the students. Absent 30 days last year due to various medical problems. Currently unable to work. Do you have any ideas or suggestions for me ? I'm overwhelmed. Thanks Jim

Response from Dr. Boyle

I can understand why; it sounds like you have been through an awful lot. Viread, Sustiva and Ziagen sound like a pretty good regimen for you (especially given your limited options) since it is generally pretty well tolerated (if you don't get a Ziagen hypersensitivity reaction and you get over the Sustiva CNS effects) and is unlikely to cause your lipodystrophy or other problems to worsen. But, with your last viral load, I am worried about whether you are failing the regimen already and you should discuss this with your doctor. In addition, if you haven't already, you should consider treatment for your depression, and if the side effects (including depression) of the Sustiva do not remit (as they do in most patients) and you have not developed NNRTI resistance, you could consider a change to Viramune.



Previous
Low Level Replication
Next
Need meds treatment advice

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement